Alert archive / New York / Special Weather Statements in 2022

Special Weather Statement, NWS Buffalo, NY

August 9, 2022Monroe County, Orleans County, New York

NWS Buffalo, NY issued this special weather statement at Aug 9, 2022, 12:38 AM EDT for Monroe County, Orleans County, New York. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2022, 12:38 AM EDT (04:38 UTC)
Expired
Aug 9, 2022, 1:15 AM EDT
In force
37 min
Issued by
NWS Buffalo, NY
Hail
0.00 in
Wind
40

Counties Monroe County, NY, Orleans County, NY

The radar

The Buffalo radar (KBUF), 81 km from the middle of the area, began a volume at 04:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 4.6 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2022-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 627 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2022-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
627 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1204 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

973 
WWUS81 KBUF 090438
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
1238 AM EDT Tue Aug 9 2022
 
NYZ002-003-090515-
Orleans NY-Monroe NY-
1238 AM EDT Tue Aug 9 2022

...A strong thunderstorm will impact portions of eastern Orleans and
northwestern Monroe Counties through 115 AM EDT...

At 1237 AM EDT, Doppler radar was tracking a strong thunderstorm over
Albion, moving east at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Rochester, Greece, Irondequoit, Brockport, Albion, Hilton, Hamlin
Beach State Park, Spencerport, Holley, Waterport, Kent, Clarendon,
Gaines, Kendall, Charlotte, Fancher, Morton, Barre Center and
Braddock Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Heavy rainfall is also occurring with this storm and may lead to 
localized flooding. Do not drive your vehicle through flooded 
roadways.

&&

LAT...LON 4340 7788 4339 7775 4330 7759 4320 7756
      4314 7820 4333 7828 4341 7790
TIME...MOT...LOC 0437Z 258DEG 38KT 4326 7815 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

Welch

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 8, 10:49 PM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 8, 10:49 PM EDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1049 PM EDT Mon Aug 8 2022

.SYNOPSIS...
A frontal boundary that has been stalled north of Lake Ontario for
the past several days will finally push south through our region
tonight and Tuesday. This will generate some showers and
thunderstorms...including some torrential downpours. The passing of
the front will also introduce less oppressive humidity levels with
downright comfortable conditions returning by Thursday evening.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
A tropical airmass will remain across our region tonight...this with
dewpoints in the lower 70s and PWATS over 2.00 inches. PWATs on
the 00Z/09 Buffalo sounding were 2.06 inches, a record for the
day. Deep warm layer will support heavy rain from storms
through the early overnight...while a high freezing level will
limit the lightning activity. Still with a 30 to 35 knot LLJ
around 2K feet any taller storm will have the potential to
produce isolated strong wind gusts through the first half of
tonight. As ML CAPE values 500 to 1000 J/KG fade to the Southern
Tier after midnight, expect the strong wind threat to end, but
with a still very moisture rich atmosphere, heavy rain storms
will remain possible through the night. Low temperatures tonight
will only fall back into the upper 60s late...but still remain
in the lower 70s near the Finger Lakes.

The front will clear our southern counties early Tuesday morning
with the ribbon of tropical moisture settling south over
Pennyslvania. Leftover showers...that should be focused over the
Southern Tier and Finger Lakes region by late morning...will end
from the northwest during the course of the afternoon. Skies will be
slow to clear though...so do not expect much sun until later in the
day. It will be cooler with highs generally in the 70s...but only
minimally less humid.

Broad but weak high pressure will then build across the forecast
area Tuesday night..providing us with fair dry weather.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
High pressure and fair weather Wednesday will give way to a
sharpening upper level trough late Wednesday Night and Thursday.
While moisture is not deep, strong mid level rising along a cold
front could bring brief showers Thursday morning into Thursday
afternoon from NW to SE. Behind the cold front dewpoints will begin
to lower, most noticeable Thursday Night as overnight lows drop into
the upper 40s inland and upper 50s near the lakes. The cool air (850
hPa temperatures +6 to +7C) within this trough may bring lake clouds
later Thursday Night, especially south and southeast of Lake
Ontario.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Can't rule out some lake induced clouds or showers early Friday
mainly southeast of Lake Ontario. The upper level trough will
sharpen overhead with the axis passing across the region Friday.
Daytime heating with steep low level lapse rates may lead to
some afternoon showers especially east of Lake Ontario. High
pressure builds into the region Friday night. Surface high
pressure dominates Saturday through Sunday with dry and
comfortable weather.

Temperatures will average in the mid to upper 70s for highs
Friday - Sunday. Friday will likely be the coolest day of the
period with highs in the upper 60s across the higher terrain to
the mid 70s across the lake plains. Lows will average in the
50s.

&&

.AVIATION /03Z TUESDAY THROUGH SATURDAY/...
A tropical atmosphere will linger across the TAF region for about
the next 12 hours. Storms this evening and overnight will gradually
fade, ending with low end MVFR or IFR ceiling heights the balance of
the night. Any storm tonight could briefly lower visibility to IFR
or lower within a torrential downpour.

A cold front will pass across the TAF region early tomorrow with
showers becoming lighter and fewer in number as the ribbon of deep
moisture slides eastward. Behind the cold front winds will shift to
northwest, with a return to VFR the remaining 6 to 12 hours of the
TAF cycle.

Outlook...

Tuesday night...VFr for most areas...but IFR conditions in fog and
stratus across parts of the Southern Tier late.
Wednesday...VFR.
Thursday...VFR but with a chance of showers.
Friday and Saturday...VFR.

&&

.MARINE...
Ahead of a cold front southwest winds around 20 knots will
persist on Lake Erie into the first half of tonight...while
somewhat weaker winds will be found on Lake Ontario. In the wake
of the front...winds will start to weaken as they veer to the
northwest late tonight.

High pressure centered over the Upper Great Lakes Tuesday morning
will then build east during the course of the day. The weak sfc
pressure gradient associated with this feature will allow winds and
waves to further subside with variable winds anticipated by late
afternoon through Tuesday night.

Winds will remain light with negligible wave action on Wednesday...
as general high pressure will remain over the region.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 4 AM EDT Tuesday for LEZ020-040-041.

&&

SYNOPSIS...RSH
NEAR TERM...RSH/Thomas
SHORT TERM...Thomas
LONG TERM...HSK
AVIATION...Thomas
MARINE...RSH
Hazardous weather outlook, Aug 8, 3:57 PM EDT, 8 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
357 PM EDT Mon Aug 8 2022

NYZ001>008-010>014-019>021-085-091800-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
357 PM EDT Mon Aug 8 2022

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...This afternoon and tonight.

Thunderstorms with torrential downpours may produced very localized
flooding this afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-091800-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
357 PM EDT Mon Aug 8 2022

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Aug 8, 8:02 PM EDT, 4 hours 36 minutes before
Special Weather Statement
National Weather Service Buffalo NY
802 PM EDT Mon Aug 8 2022

NYZ019-020-085-090045-
Chautauqua NY-Cattaraugus NY-Southern Erie NY-
802 PM EDT Mon Aug 8 2022

...Strong thunderstorms will impact portions of western Cattaraugus,
southwestern Erie and Chautauqua Counties through 845 PM EDT...

At 801 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of North East to Wattsburg.
Movement was east at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Jamestown, Dunkirk, Fredonia, Allegany State Park, Evans, Eden,
Westfield, Lakewood, Gowanda, Silver Creek, Falconer, Angola,
Mayville, Clymer, North Collins, Long Point State Park, Jamestown
West, SUNY Fredonia, Frewsburg and North Boston.

This includes the following highways...
 Interstate 90 between exits 57A and 61.
 Interstate 86 between exits 4 and 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy0 rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4244 7950 4249 7945 4254 7937 4259 7919
      4265 7914 4270 7873 4200 7893 4200 7976
      4227 7976 4228 7973 4231 7977
TIME...MOT...LOC 0001Z 253DEG 35KT 4229 7973 4199 7981

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Welch
Local storm report, Aug 8, 8:22 PM EDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
822 PM EDT MON AUG 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     MARINE TSTM WIND 2 WSW BUFFALO           42.88N 78.89W
08/08/2022  M44 MPH          LEZ041             NY   C-MAN STATION

&&

JJR
Local storm report, Aug 8, 8:28 PM EDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
828 PM EDT MON AUG 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     TSTM WND DMG     3 NNW BUFFALO           42.92N 78.88W
08/08/2022                   ERIE               NY   911 CALL CENTER

            TREE DOWN IN THE BACK YARD IN THE CITY OF
            BUFFALO.

&&
Special weather statement, Aug 9, 12:30 AM EDT, 8 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1230 AM EDT Tue Aug 9 2022

NYZ004>006-008-090515-
Oswego NY-Lewis NY-Wayne NY-Northern Cayuga NY-
1230 AM EDT Tue Aug 9 2022

...Strong thunderstorms will impact portions of northeastern Wayne,
southwestern Lewis, Cayuga and Oswego Counties through 115 AM EDT...

At 1228 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fair Haven Beach State Park to 9 miles
east of Central Square. Movement was east at 40 mph.

HAZARD...Winds in excess of 30 mph and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Heavy rains could cause localized
         flooding.

Locations impacted include...
Oswego, Fulton, Fair Haven Beach State Park, Pulaski, Central Square,
Redfield, Cato, Selkirk Shores State Park, Highmarket, Mexico Point
State Park, Nine Mile Point, Battle Island State Park, Brewerton,
Hastings, Scriba, Volney, Constantia, West Monroe, Palermo and
Sterling.

This includes Interstate 81 between exits 32 and 35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4352 7531 4342 7553 4348 7581 4333 7589
      4332 7586 4315 7588 4320 7608 4327 7620
      4320 7621 4324 7627 4322 7626 4320 7627
      4323 7631 4323 7648 4310 7648 4330 7685
      4345 7665 4354 7649 4360 7530
TIME...MOT...LOC 0428Z 261DEG 35KT 4330 7663 4331 7596

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

Welch
Special weather statement, Aug 9, 12:38 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1238 AM EDT Tue Aug 9 2022

NYZ002-003-090515-
Orleans NY-Monroe NY-
1238 AM EDT Tue Aug 9 2022

...A strong thunderstorm will impact portions of eastern Orleans and
northwestern Monroe Counties through 115 AM EDT...

At 1237 AM EDT, Doppler radar was tracking a strong thunderstorm over
Albion, moving east at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Rochester, Greece, Irondequoit, Brockport, Albion, Hilton, Hamlin
Beach State Park, Spencerport, Holley, Waterport, Kent, Clarendon,
Gaines, Kendall, Charlotte, Fancher, Morton, Barre Center and
Braddock Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4340 7788 4339 7775 4330 7759 4320 7756
      4314 7820 4333 7828 4341 7790
TIME...MOT...LOC 0437Z 258DEG 38KT 4326 7815

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Welch

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 8:02 PM EDTSpecial Weather StatementBUFChautauqua43 min
Aug 8, 8:06 PM EDTSevere Thunderstorm WarningBUFCattaraugus, Chautauqua, Erie54 min
Aug 9, 12:30 AM EDTSpecial Weather StatementBUFOswego45 min
Aug 9, 1:17 AM EDTSpecial Weather StatementBUFOneida28 min

Nearby

Special Weather Statements in New York, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.